Alert archive / Ohio / Tornado Warnings in 2009

Tornado Warning 35, NWS Wilmington, OH

July 11, 2009Scioto County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 11, 2009, 4:40 PM EDT for Scioto County, Ohio. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 4:40 PM EDT (20:40 UTC)
Expired
Jul 11, 2009, 5:15 PM EDT
In force
35 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Scioto County, OH

The radar

The Charleston,WV radar (KRLX), 106 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:54 PM EDTTSTM WND DMGWheelersburg, OHSTRAIGHT-LINE WINDS UPROOTED AND DOWNED AN ESTIMATED 600 TREES ALONG A 5 MILE PATH. THE ROOF OF A HORSE BARN WAS TORN OFF ALONG WITH A TOTAL OF 6 BARNS DAMAGED.
Jul 11, 5:00 PM EDTTSTM WND GST 70Wheelersburg, OHSEVERAL TREES DOWN OR TOPS SNAPPED OFF. GOLFBALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 112040
TORILN
OHC145-112115-
/O.NEW.KILN.TO.W.0035.090711T2040Z-090711T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 515 PM EDT.

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES.
  THIS VERY DANGEROUS STORM WAS LOCATED NEAR MINFORD...MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PORTSMOUTH
  SCIOTODALE...
  WHEELERSBURG...
  SOUTH WEBSTER...

IN ADDITION...SCIOTOVILLE...LYRA AND POWELLSVILLE ARE NEAR THE PATH
OF THIS DANGEROUS THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3868 8288 3873 8288 3875 8289 3873 8297
      3879 8309 3895 8290 3894 8277 3885 8276
      3885 8270 3882 8264 3875 8265 3874 8269
      3869 8269 3867 8272 3867 8277 3862 8276
TIME...MOT...LOC 2039Z 312DEG 32KT 3885 8283

$$
2 follow-up statements
000 
WWUS51 KILN 112056
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT SAT JUL 11 2009

OHC145-112115-
/O.CON.KILN.TO.W.0035.000000T0000Z-090711T2115Z/
SCIOTO OH-
456 PM EDT SAT JUL 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR EASTERN
SCIOTO COUNTY...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THIS
DANGEROUS STORM WAS LOCATED NEAR SOUTH WEBSTER...MOVING SOUTHEAST AT
35 MPH.

LOCATIONS IMPACTED INCLUDE...
WHEELERSBURG AND SOUTH WEBSTER.

IN ADDITION...LYRA AND POWELLSVILLE ARE NEAR THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3868 8288 3873 8288 3875 8289 3873 8297
      3881 8297 3889 8283 3885 8276 3885 8270
      3882 8264 3875 8265 3874 8269 3869 8269
      3867 8272 3867 8277 3862 8276
TIME...MOT...LOC 2056Z 313DEG 29KT 3879 8280

$$
000 
WWUS51 KILN 112115
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT SAT JUL 11 2009

OHC145-112124-
/O.EXP.KILN.TO.W.0035.000000T0000Z-090711T2115Z/
SCIOTO OH-
515 PM EDT SAT JUL 11 2009

...THE TORNADO WARNING FOR EASTERN SCIOTO COUNTY WILL EXPIRE AT 515
PM EDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

HEAVY RAIN IS STILL POSSIBLE WITH THIS STORM.

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3868 8288 3873 8288 3875 8289 3873 8297
      3881 8297 3889 8283 3885 8276 3885 8270
      3882 8264 3875 8265 3874 8269 3869 8269
      3867 8272 3867 8277 3862 8276
TIME...MOT...LOC 2114Z 313DEG 29KT 3869 8266

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 11, 2:20 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 2:20 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
220 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE OHIO VALLEY LATER TODAY WITH SHOWERS
AND THUNDERSTORMS FOUND ALONG IT. HIGH PRESSURE WILL BUILD OVER
THE SOUTHERN GREAT LAKES AND NORTHERN OHIO VALLEY ON SUNDAY. THE
FRONT WILL LAY OUT OVER KENTUCKY AND THEN RETURN TO THE REGION AS
THE HIGH EXITS SUNDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THREAT GREATLY DIMINISHED WITH ACTIVITY MORE OF A HEAVY
RAIN ISSUE ATTM. GREATEST POTENTIAL FOR ANY WIND THREAT WILL BE
ALONG AND SE OF I 70 WHERE SB CAPES EXCEED 1500 TO NEAR 200 J/KG.
FRONT IS MORE PROGRESSIVE THAN EARLIER THINKING...SO WHILE POPS
WERE RAISED IN THE SOUTEHRN 2/3 OF FCST AREA OVERALL...DIMINISHED
CHANCES FOR SHRA/TSRA AFTER ABOUT 21Z IN THE NORTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
FRONT CROSSES QUICKLY THIS EVENING. LOOKING UPSTREAM THERE IS A
VERY TIGHT DEWPOINT GRADIENT THAT WE CAN EXPECT OVER NORTHERN CWA
BY LATE EVENING. THIS POST FRONTAL ATMOSPHERE WILL NOT SUPPORT ANY
CONTINUED CONVECTION...AND THE STORMS SHOULD TRAVERSE THE CWA
RELATIVELY QUICKLY. HIGH PRESSURE BUILDS INTO NW CWA OVERNIGHT AND
THE SURFACE FRONT SHEARS OUT OVER KENTUCKY. SOME CONTINUED
ACTIVITY WILL REMAIN POSSIBLE OVER MUCH OF KY SUNDAY. NAM IS
LIFTING THE BOUNDARY INTO OHIO SUNDAY EVENING WHICH IS A TYPICAL
SCENARIO. HOWEVER...THE GFS IS SHOWING A MORE EXPLOSIVE
DEVELOPMENT REMAINING SOUTH OF CWA IN KY AS A STRONG CIRCULATION
DEVELOPS AND MOVES EAST ALONG THE BOUNDARY. EITHER OF THESE
SITUTIONS REMAIN PLAUSIBLE...AND I AM LEANING TOWARDS A MORE
WESTWARD SOLUTION OF THE NAM...KEEPING SHOWERS OVER KENTUCKY AND
ONLY TICKLING FAR SW OHIO OVERNIGHT. FEEL THAT THE BEST THREAT FOR
SHOWERS IS IN SW CWA OVERNIGHT. HIGH PRESSURE BUILDS BACK INTO
NORTHERN OHIO ON MONDAY. MODELS WERE SHOWING A SLOWER PROGRESSION
OF THE RAIN TUESDAY NIGHT BUT I OPTED TO KEEP THE PREVIOUS
FORECAST AS A NUMBER OF SOLUTIONS FROM THE GFS ENSEMBLES WERE
SHOWING RAIN OVER THE OHIO VALLEY DUE TO THE PROXIMITY OF THE
STALLED KY FRONT EARLIER IN THE WEEKEND.

ERRED ON THE COOLER SIDE OF TEMPERATURES THROUGH THE FORECAST BUT
THOUGHT THAT ANY SUNSHINE WILL ALLOW READINGS TO QUICKLY BUMP BACK
INTO THE MID 80S QUITE EASILY. OVERNIGHT LOWS WILL SEE QUITE A
DIFFERENCE IN THE SOUTHWEST WHERE DRIER AIR NEVER GETS IN AND
KEEPS LOWS IN THE UPPER 60S. SOME 50S WILL BE POSSIBLE NORTH OF
THE I-70 CORRIDOR AND ESPECIALLY IN CENTRAL OHIO AS THE DRIER AIR
GETS A MUCH STRONGER FOOTHOLD FOR THE EARLY PART OF THE WEEK.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
CONTINUED TO LEAN TOWARD THE ECMWF FOR THIS FORECAST PACKAGE WHICH
HAS SHOWN THE BEST RUN-TO-RUN CONSISTENCY...AND IS SUPPORTED BY THE
GFS ENS MEAN. EXPECT FRONT TO BE PUSHING INTO CENTRAL AND SRN KY ON
SUNDAY...WHICH SHOULD KEEP RAIN CHANCES CONFINED TO THE SOUTH OF THE
CWA. HELD ON TO SLIGHT CHANCE POPS ACROSS THE FAR SOUTH JUST IN CASE
THE FURTHER NORTH GFS SOLN WERE TO VERIFY. NORTHWEST FLOW PATTERN
CONTINUES INTO EARLY NEXT WEEK...WHICH INTRODUCES A LOT OF
UNCERTAINTY AS MODELS STRUGGLE WITH TIMING OF SHORTWAVE DISTURBANCES
IN THIS PATTERN. GFS...NAM AND ECMWF ALL BRING A STRONG SFC WAVE AND
AN ASSOCIATED CONVECTIVE COMPLEX THROUGH PARTS OF THE OHIO VALLEY
LATE SUNDAY NIGHT AND EARLY MONDAY. WOULD LIKE TO SEE THIS FEATURE
CONTINUE TO APPEAR IN LATER MODEL RUNS BEFORE I CAN JUMP ON THIS
SOLUTION.  FOR NOW...SIDED WITH THE FURTHER SOUTH ECMWF AND KEPT
CHANCE POPS CONFINED TO THE SOUTHWEST SUNDAY NIGHT AND MONDAY
MORNING. MEDIUM RANGE MODELS CONTINUE TO AGREE ON THE GENERAL
PATTERN EARLY NEXT WEEK...WITH A BRIEF PERIOD OF RIDGING MOVING INTO
THE OHIO VALLEY ON TUESDAY...FOLLOWED BY A WEAK FRONT WEDS AND WEDS
NIGHT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
OCCASIONAL MVFR TO EVEN APPROACHING IFR VSBYS IN TSTMS. CONVECTION
LOOKS TO BE PUSHING THROUGH REGION A LITTLE MORE QUICKLY...WITH
FROPA TO BE EVEN SOUTH OF KCVG/KLUK BY 03Z-04Z TIMEFRAME. SFC FNT
CRNTLY EXTENDING FROM EASTERN GTLAKES SW THROUGH NRN AND STL.
WITH NOT MUCH WIND EXPECTED BEHIND FRONT AND PLENTY OF SFC
MSTR...INCLUDED PERIOD OF POSSIBLE IFR AT KILN/KLUK/KCVG DURING
PRE-DAWN HOURS. OTHERWISE...INCLUDED ONLY MVFR AT OTHER LOCATIONS.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JDR
SHORT TERM...FRANKS
LONG TERM...HAWBLITZEL
AVIATION...JDR
Hazardous weather outlook, Jul 11, 5:01 AM EDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EDT SAT JUL 11 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-120915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
501 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE
ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS MAY PRODUCE DAMAGING WINDS AND CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jul 11, 1:35 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
135 PM EDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     FLASH FLOOD      GETTYSBURG              40.12N 84.50W
07/11/2009                   DARKE              OH   LAW ENFORCEMENT

            MULTIPLE REPORTS OF STREET FLOODING. PERSON STRANDED IN
            VEHICLE IN HIGH WATER IN GETTYSBURG.

&&

NG
Local storm report, Jul 11, 2:35 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      TROY                    40.04N 84.22W
07/11/2009                   MIAMI              OH   LAW ENFORCEMENT

            NUMEROUS ROADS WITH VERY HIGH WATER. MAINLY IN TROY...BUT
            ALSO NEAR COVINGTON.

&&

JDR
Local storm report, Jul 11, 4:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          BUCHANAN                39.15N 83.12W
07/11/2009                   PIKE               OH   LAW ENFORCEMENT

            POSSIBLE TORNADO WITH TREES DOWN AND HOUSE TRAILERS
            DESTROYED.

&&

GALLAGHER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:52 AM EDTAreal Flood AdvisoryILNDarke, Miami103 min
Jul 11, 12:47 PM EDTAreal Flood AdvisoryILNClark, Greene, Montgomery3 hr
Jul 11, 1:23 PM EDTFlash Flood WarningILNDarke, Miami2 hr
Jul 11, 1:38 PM EDTAreal Flood AdvisoryILNChampaign, Clark, Miami3 hr
Jul 11, 2:30 PM EDTAreal Flood AdvisoryILNFayette, Franklin, Madison, Pickaway3 hr
Jul 11, 3:48 PM EDTTornado WarningILNPike, Ross27 min
Jul 11, 3:57 PM EDTSevere Thunderstorm WarningILNPike48 min
Jul 11, 4:03 PM EDTTornado WarningILNPike42 min
Jul 11, 4:22 PM EDTTornado WarningILNPike, Scioto23 min
Jul 11, 5:00 PM EDTAreal Flood AdvisoryILNPike, Scioto3 hr
Jul 11, 5:12 PM EDTSevere Thunderstorm WarningILNDelaware, Logan, Union48 min
Jul 11, 5:24 PM EDTFlash Flood WarningILNScioto3 hr

Nearby

Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.